Category: 

What Is Fat Atrophy?

Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 15 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A chameleon’s tongue is 1.5 times the length of its body.  more...

September 1 ,  1939 :  The Nazis invaded Poland, starting World War II.  more...

Fat atrophy is the loss of fatty tissue in a localized area of the body. Also known as lipoatrophy or lipodystropohy, it can cause pitting, scarring, and bumps. A number of things can cause fat atrophy, and there are treatments available for cases where it becomes an aesthetic problem. Doctors also monitor patients for signs of fatty tissue loss, as they can indicate adverse reactions to medications or an increase in the severity of an underlying medical condition.

While the loss of fat might sound advantageous to some, fat atrophy is not weight loss. The fatty tissue degrades in random areas of the body and may redistribute. Patients can develop a wasted, sunken appearance as underlying physical structures become more visible. Pitting and scarring can appear over the area of fat atrophy, creating an unpleasant physical sight. The patient may also experience discomfort and can be more susceptible to chills as a result of losing insulating tissue.

Certain medications are linked with fat atrophy. HIV and AIDS drugs are a common cause. Injections, especially of steroids like cortisone, can also cause the loss of fatty tissue, with a corresponding sunken, pitted area. Injections are commonly given in the arm or buttocks, and the patient may express unhappiness with aesthetic changes to these regions of the body. It can be hard to control or prevent this reaction, although doctors certainly exercise care when giving injections.

Ad

Congenital and acquired diseases may also cause fat atrophy. Sometimes, redistribution of body fat is a diagnostic sign, and in other cases, it develops as the condition progresses. Ongoing loss of fat can distort the patient's physical appearance, especially if it happens in locations like the face, where uneven fat distribution and scarring will be especially visible. The skin may change color, develop a crepe-like or wrinkled appearance, and undergo other physical changes as a result of the fat loss.

One option for treating fat atrophy is a transfer of fat from another area of the body to plump out the hollow left behind after losing fat cells. This can normalize the patient's appearance and increase comfort. Grafts of skin are available for cases where skin scars or discolors. Changing medication regimens may also be helpful for preventing further fat loss. Patients can work with their primary doctors, as well as consultants like dermatologists to get information on how to handle the fat loss while continuing to address the medical problem that caused it.

Ad

Discuss this Article

ceilingcat
Post 2

@JessicaLynn - Yes, that does sound like a terrible position to be in: dealing with a disease and the side effects of the medication.

I've actually taken steroids before but I've never had to deal with this side effect. Most of the times I've taken steroids it's been orally but I did have steroids through an IV once. Luckily I didn't develop fat atrophy at the injection site!

JessicaLynn
Post 1

The description of this condition kind of reminds me of cellulite only much worse. I feel really bad for people who have to go through this though, especially when it's a side effect of medication.

The person is already going through whatever condition caused them to take the medication in the first place. Then to have new, visible symptoms to deal with too? It just sounds too unfair!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email